Only $35.99/year

Pharmacology- Cardiovascular medications

Terms in this set (16)

-cardiac patient must be monitored closely for changes in vital signs
-decrease in visible edema from fluid retention is generally noted as a sign of improvement in patients with congestive heart failure. Caution should be observed with patients who are taking anticoagulants as there may be bleeding with apparently insignificant trauma. The PTA should pay particular attention to the force of their manual contacts on the patient as well as educate the patient in fall precautions.
Post surgical patients as well as patients with impaired/limited mobility should be monitored for the development of a DVT. When treating a patient who has developed a DVT and is receiving anticoagulant medications, the PTA should check the physician protocol to see if any type of in bed exercises may still be performed. During early treatment to stabilize the thrombus, gait and transfers (OOB out of bed) activities are often contraindicated as mobility can dislodge the clot leading to a pulmonary embolism (PE).
In individuals with CAD, angina is typically experienced as retrosternal pain which radiates into the left upper extremity. However, this may not be the only distribution of the pain. The clinician should be aware that this pain could radiate into the neck, jaw, upper trapezius, upper back, shoulder, and both arms. This is important when distinguishing particular pain from pain originating due to other pathologies such as nerve root impingement, muscle spasm, etc. to determine if the patient should administer their nitroglycerine. Review of medications utilized in the management of the individual's disease is critical. For example, certain medications are utilized to lower blood pressure by inhibiting an increase in heart rate in an individual diagnosed with HTN. When exercising this individual, the PTA should be aware that the typical response to activity (increased heart rate) will be altered. Sudden changes in position with patients on cardiac medications should be limited to avoid episodes of orthostatic hypotension.
When performing interventions with a patient who utilizes sublingual nitroglycerine, the PTA should ensure the medication is readily accessible. Should therapy cause an episode of angina, analysis of the session and consultation with the PT to determine future intensity of activities and possible need for referral to the physician is indicated
Patients taking diuretics should be closely monitored for signs of dehydration and electrolyte imbalance including weakness, dizziness, low urine output, and thirst
Patients taking any antihypertensive medication are at risk for postural (with sudden position changes from lying/sitting) and orthostatic (with standing) hypotension
Some key points regarding nitroglycerine the PTA should be aware of include: Do not handle the medication tablets as sublingual tablets are designed to dissolve, the tablet should be placed under the tongue or between the gums and cheek to dissolve, it is normal for the patient to report slight burning or tingling as the tablet dissolves.
As nitroglycerine tablets may not be frequently utilized by the patient if angina is managed, expiration dates should be checked frequently. As Beta blockers reduce HR, decreased exercise tolerance may be occur. Additionally, vital signs may not be sufficient indicators of stress on the CV system during therapy. Use of the Borg scale may be beneficial.